Frequency of Toxicity With Chemical Conversion of Atrial Fibrillation With Dofetilide
How often does proarrhythmia occur in hospitalized patients treated with dofetilide for persistent atrial fibrillation (AF)?
This was a retrospective review of 99 inpatients (mean age 60 years) with persistent AF who were treated with dofetilide during continuous telemetric monitoring. An electrocardiogram was recorded 2 hours after each of the first six dofetilide doses.
Chemical cardioversion (CCV) occurred in 46/99 patients (46%). Transthoracic cardioversion was performed in the remaining patients. Dofetilide therapy was discontinued because of toxicity in 8/46 patients with CCV. Pathologic QT prolongation without ventricular tachycardia occurred in five of these patients, and torsades de pointes occurred in three. All eight of these patients had undergone CCV after a single dose of dofetilide. The prevalence of dofetilide cardiac toxicity was significantly lower in the patients who required transthoracic cardioversion (2%) than in the patients with CCV (17%). During a mean follow-up of 13 months, there were no further instances of cardiac toxicity in either the CCV or transthoracic cardioversion group.
CCV of AF after initiation of treatment with dofetilide is associated with a high risk of pathologic QT prolongation and torsades de pointes, typically after only a single dose of dofetilide.
It appears that the patients whose potassium channels are most sensitive to the therapeutic effects of dofetilide also are most susceptible to pathologic QT prolongation. The results emphasize the need for careful inpatient monitoring of patients during initiation of therapy with dofetilide.
Keywords: Potassium Channels, Follow-Up Studies, Heart Conduction System, Electric Countershock, Phenethylamines, Electrocardiography, Inpatients, Torsades de Pointes, Prevalence, Tachycardia, Ventricular, Telemetry, Sulfonamides
< Back to Listings